Oneida County Overdose Response Team Issues Animal Tranquilizer Advisory
The Oneida County Overdose Response team is issuing a public health advisory regarding xylazine. A drug used in veterinary medicine to tranquilize animals particularly horses.
Xylazine, in combination with other drugs, has been detected in the toxicology reports of three fatal overdoes in Oneida County this year.
The drug is only approved for animals because it’s known to be harmful to humans.
Xylazine can produce significant harmful and unexpected adverse effects including:
- Central nervous system depression, such as blurred vision, disorientation, dizziness, drowsiness, difficulty moving, slurred speech and fatigue.
- Respiratory depression, such as shallow or stopping breathing
- Cardiovascular effects, such as low blood pressure and slower heart rate.
“Reports of xylazine were identified in our surveillance process of reviewing substances detected in toxicology reports for fatal overdoses,” said Oneida County Executive Anthony Picente. “The drug supply is unpredictable and constantly changing, so monitoring toxicology results provides important early warning information about the local drug environment and helps us alert the community to identified dangerous trends like xylazine. We believe these findings warrant public awareness, and our concerns about these findings are heightened by similar reports in other U.S and NYS communities, including a recent advisory issued in Monroe County.”
According to the U.S. Drug Enforcement Agency, xylazine was identified in over 3,800 reports from 2015 through December 2020. The rate of discovery increased each year, culminating in 1,492 reports last year.
Narcan does not work on xylazine, but Narcan should still be used since xylazine is often mixed with other opioids